Heavy Rain, Wilson
- When
- August 16, 6:00 AM CST to August 17, 6:00 AM CST
- Where
- Wilson County, 2.09 mi N of Bellwood
- Reported by
- CoCoRaHS
- Coordinates
- 36.280, -86.155
CoCoRaHS station Lebanon 10.5 ENE measured a 24 hour rainfall total of 3.48 inches.
Numerous showers and thunderstorms affected Middle Tennessee during the morning hours on August 17. Thunderstorms repeatedly moving across Trousdale and Macon Counties dumped 3 to 5 inches of rain, causing significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Numerous showers and thunderstorms affected Middle Tennessee during the morning hours on August 17. Thunderstorms repeatedly moving across Trousdale and Macon Counties dumped 3 to 5 inches of rain, causing significant flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 16, 5:10 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 610 AM CDT Thu Aug 16 2018 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... Scattered thunderstorms occurred around Clarksville over the past hour, and more showers and thunderstorms over western Tennessee were poised to push into other parts of western Middle Tennessee later this morning. At 3 am, it was mostly cloudy over the western half of the Mid- State, while mostly clear conditions lingered over the east. Temperatures were in the lower and middle 70s. Showers and thunderstorms will become likely today over about the northwestern half of Middle Tennessee, with scattered storms expected further east. If the latest HRRR pans out, we may need to expand our area of likely PoPs a little further to the east. However, either way, our western areas will still stand the greatest chance for rain today, with MOS PoPs for our extreme eastern areas barely getting to 20% today. As an upper level shortwave shears to our north over the next 12 to 24 hrs, it will drag a band of deep atmospheric moisture down across all of the Mid- State by tonight, with scattered to numerous showers and thunderstorms lingering through the nighttime hours. On Friday and Friday night, another shearing shortwave rolls in, keeping us shrouded in clouds, along with scattered to numerous showers and thunderstorms. SPC continues to keep us in a marginal risk for severe storms today and tomorrow, with an expectation of the potential for gusty straight line winds from a few of the storms, along with heavy downpours. The chance of rain decreases gradually from the north Saturday and Saturday night, as band of deep moisture sags slowly to the south. As upper level ridging briefly builds over our area on Sunday, expect that part of the weekend to end up more like a typical summer day, with partly cloudy skies and scattered mainly afternoon and evening thunderstorms. A shortwave drops out of the Upper Midwest and Middle Mississippi Valley on Monday, increasing our chance for thunderstorms once again. By Monday afternoon, scattered to numerous showers and storms will, once again, be in progress over our area. There are some model discrepancies regarding the progressive nature of this shortwave Monday night into Tuesday, with the GFS showing a more highly sheared and slower movement and the ECMWF sweeping it eastward a bit faster. For now, will keep likely PoPs running for Monday night, with the expectation that they may need to be eventually lowered, if the faster ECMWF pans out. By mid to late next week, models build an amplified upper trough over the eastern United States, putting us in a not-so-hot northwest flow--thermally speaking. Despite lots of sunshine expected by Wednesday and Thursday, daytime highs should only top out in the 80s. Highs at BNA both of those days are forecast to be 87 degrees. So, maybe a wee taste of fall, if we're lucky. && .AVIATION... 12Z TAF DISCUSSION. BNA/MQY/CKV/CSV...An area of showers with embedded thunderstorms is propagating slowly into Middle Tennessee this morning. The cells have formed right along an upper trough. The HRRR shows this activity weakening as it pushes deeper into Middle Tennessee and the shortwave flattens out. So we'll probably see some activity this morning and into the early afternoon at CKV, maybe a little later at BNA & MQY. Showers won't likely affect the Cumberland Plateau until after 00Z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......19 AVIATION........08
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Thu Aug 16 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-171015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Look for storms to begin developing across Middle Tennessee today. Some of the storms will become strong to severe, with damaging straight-line winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of severe storms again on Friday. Damaging straight-line winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tomorrow.
The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
CoCoRaHS station Lebanon 10.5 ENE measured a 24 hour rainfall total of 3.48 inches.
Several roads across southern and eastern Macon County were covered in water and closed, including Highway 261 at White Oak Creek Lane, Old Bottom Road, Carter Branch Road and Chicken Branch Road.
A Facebook video showed high water covered Dixon Creek Road at Dog Branch Road, with a few homes and outbuildings also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782110, 782108, 782109.